Bisphosphonates: rare risk of ear osteonecrosis

Bisphosphonates are associated with very rare cases of osteonecrosis of the external auditory canal, the MHRA has highlighted.

Bisphosphonates are used to treat osteoporosis, Paget’s disease, and as part of some cancer regimens. | iStock
Bisphosphonates are used to treat osteoporosis, Paget’s disease, and as part of some cancer regimens. | iStock

Possible risk factors for osteonecrosis of the external auditory canal in patients treated with bisphosphonates include steroid use and chemotherapy, with or without local risk factors such as infection or trauma.

Further information
View bisphosphonate drug records
MHRA Drug Safety Update

The possibility of osteonecrosis of the external auditory canal should be considered in patients receiving the osteoporosis drugs who present with ear symptoms including chronic ear infections, and in patients with suspected cholesteatoma. 

Healthcare professionals should advise patients to report any ear pain, discharge from the ear, or ear infection during bisphosphonate treatment.

Post-marketing reports

Twenty-nine cases indicative of osteonecrosis of the external auditory canal in association with bisphosphonates have been reported worldwide. In most cases osteonecrosis was associated with long-term therapy (2 years or longer). 

The number of cases of osteonecrosis of the external ear canal in association with bisphosphonates is low compared with the number of reports of the well-established side-effect of bisphosphonate-related osteonecrosis of the jaw.


Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

MIMS app

Access the full drug database and quick-reference tables on the go

Find out more